Arkansas, 2021

Hail in Arkansas, April 9, 2021

April 9, 2021 · NWS MEG · 8 events in 4 counties and zones

A warm front lifted north through the Mid-South during the day on April 9th. As a result, moist and unstable air pushed into the region ahead of a potent upper-level disturbance approaching from the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north through the Mid-South during the day on April 9th. As a result, moist and unstable air pushed into the region ahead of a potent upper-level disturbance approaching from the Central Plains. A couple of lines of severe storms with large hail ignited and pushed across Northeast Arkansas and West Tennessee during the early evening hours. Another line developed across North Mississippi and rolled through later in the evening with damaging winds, large hail, and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 9, 2:07 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 9, 2:07 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Fri Apr 9 2021

.DISCUSSION...

Skies are mostly sunny across the Mid-South this afternoon with
temperatures in the upper 70s to mid 80s. A warm front continues
to move north and is now just south of the region. A few
thunderstorms have developed just north of this warm front across
portions of southwest Arkansas.

As the warm front continues to move north late this afternoon and
this evening more thunderstorms are expected to develop with some
moving into the Mid-South. Some of these thunderstorms could have
large hail and damaging winds. In addition, a cold front will move
into Arkansas from the west tonight, bringing another round of
thunderstorms for tonight and into early Saturday morning. These
thunderstorms could also be severe with damaging winds, large hail
and isolated tornadoes. Temperatures tonight will be on the warm
side with lows Saturday morning in the upper 50s to lower 60s.

The cold front will move through the Mid-South Saturday morning
with gradually ending from the west to east during the morning.
All of the rain should be east of the region by afternoon.
Temperatures will be cooler on Saturday behind the front with
highs in the mid 60s to mid 70s.

High pressure will build into the region by Saturday night
bringing a period of dry weather from Saturday night through
Monday evening. Temperatures will be slightly below normal for
Saturday night with a warming trend for Sunday and Monday.

Another cold front will drop through the region Monday night with
a chance of showers mainly for western and southern sections of
the Mid-South. The weather pattern then becomes somewhat unsettled
for Tuesday through next Friday with periods of showers each day.
Temperatures will return to near or slightly below normal for this
period as well.

ARS

&&

.AVIATION...
18Z TAFs

Low level moisture continued to surge up the delta southwest of
MEM at midday, while a cluster of TSRA was spreading east into
south central AR. CAMS were a little slow with this activity
earlier this morning, but feel the timing of the parent upper
level disturbance will still bring TSRA into the MEM 25SM
vicinity by 22Z, consistent with earlier forecast reasoning.

Second TSRA wave should arrive overnight, but lacking the
instability at MEM and MKL  to have the impacts of the earlier
evening round. TUP should be more favorably positioned for
stronger gusts and TSRA coverage, given proximity to greater
moisture an instability.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 9, 3:33 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
433 AM CDT Fri Apr 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
433 AM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across much of the Mid-
South from late this afternoon into the overnight hours. Damaging
winds will be the primary hazard, but large hail and a few
tornadoes are possible as well. The greatest risk will be across
north Mississippi and east-central Arkansas. Locally heavy
rainfall will contribute to a flash flooding threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty west winds are expected on Saturday, mainly across northeast
Arkansas, the Missouri Bootheel, and northwest Tennessee. Wind
gusts may exceed 30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through
tonight.

MJ

In the hours before

Special weather statement, Apr 9, 2:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
337 PM CDT Fri Apr 9 2021

ARZ026-027-092100-
Poinsett AR-Craighead AR-
337 PM CDT Fri Apr 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Western Craighead County in eastern Arkansas...

At 336 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 30 mph was located near Grubbs, or 13
miles east of Newport, moving northeast at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Poinsett and western Craighead Counties should
monitor this storm closely.

LAT...LON 3576 9104 3588 9091 3588 9087 3592 9087
      3597 9082 3597 9073 3582 9055 3553 9099
      3557 9104
TIME...MOT...LOC 2036Z 225DEG 23KT 3565 9100

SJM
Special weather statement, Apr 9, 2:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CDT Fri Apr 9 2021

ARZ026>028-092115-
Poinsett AR-Craighead AR-Mississippi AR-
345 PM CDT Fri Apr 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 345 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 30 mph was located near Trumann, moving
northeast at 25 mph.

People in northeastern Poinsett...southeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.

LAT...LON 3551 9056 3566 9078 3593 9042 3576 9019
TIME...MOT...LOC 2045Z 225DEG 22KT 3567 9060

SJM

The radar

The Memphis radar (KNQA), 71 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Poinsett

When
April 9, 3:05 PM CST to 3:10 PM CST
Where
Poinsett County, 1 mi W of Trumann
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.680, -90.538

Hail, Craighead

When
April 9, 3:08 PM CST to 3:13 PM CST
Where
Craighead County, Brookland
Measured
1 in hail
Reported by
Social Media
Coordinates
35.900, -90.580

Hail, Greene

When
April 9, 3:17 PM CST to 3:22 PM CST
Where
Greene County, 3.05 mi NNE of Center Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.121, -90.511

Hail, Greene

When
April 9, 3:18 PM CST to 3:23 PM CST
Where
Greene County, Paragould
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.050, -90.480

Hail, Greene

When
April 9, 3:20 PM CST to 3:25 PM CST
Where
Greene County, 0.45 mi E of Paragould Muni Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.071, -90.512

Ping pong-sized hail fell near the Fox Hills Country Club.

Hail, Clay

When
April 9, 3:25 PM CST to 3:30 PM CST
Where
Clay County, 5 mi E of Knobel
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.320, -90.510

Hail, Greene

When
April 9, 3:30 PM CST to 3:35 PM CST
Where
Greene County, Lafe
Measured
1.25 in hail
Reported by
Public
Coordinates
36.200, -90.520

Hail, Greene

When
April 9, 3:40 PM CST to 3:45 PM CST
Where
Greene County, Marmaduke
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.180, -90.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953904, 953906, 953908, 953909, 953911, 953912, 953913, 953914.